Washington, 2014

Debris Flow and Flooding in Washington, March 5 to 6, 2014

March 5 to 6, 2014 · NWS OTX · 5 events in 4 counties and zones

The region was under a transitioning weather regime through the first week of March. March 1st came in dry and very cold under a modified Arctic air mass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$1.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The region was under a transitioning weather regime through the first week of March. March 1st came in dry and very cold under a modified Arctic air mass. This kept soil temperatures below freezing across much of the northeast portion of Washington. March 2nd into the 3rd brought heavy snow across these same areas as dry northerly flow was replaced by milder and wetter southerly flow. This wetter and milder flow regime continued into March 5th, but with snow levels lifting above valleys floors. A pair of Pacific storm systems bringing through more sub-tropical moisture into the region resulted in moderate to heavy rainfall in the valleys. The first weather system during the early morning hours on March 5th resulted in a short duration mixed precipitation event for portions of the Northeast Mountains. This lead to pockets of icy roads early in the morning before temperatures warmed up late in the morning and in the afternoon. The main impact over this wet period was flooding over the Palouse, upper potions of the Columbia Basin and in the Spokane Area. Flooding was exasperated by low elevation snow melt and frozen soils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 5, 2:24 AM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 5, 2:24 AM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
224 AM PST Wed Mar 5 2014

.SYNOPSIS...
A wet storm system will bring periods of moderate to heavy rain
to the Inland Northwest today and tonight. The combination of
rain and melting snow will likely produce minor farmland flooding
and ponding of water in urban areas with poor drainage. Mild and
breezy conditions are expected Thursday with scattered showers.
There should be a break in the active weather Friday and Saturday
before the arrival of more rain Saturday night into Sunday.

&&

.DISCUSSION...
Today through Thursday...A pair of surface low pressure centers
will whirligig around each other just offshore through the next
36 hours...each in turn flinging it's complex of warm fronts and
occlusions through the forecast area. These frontal surface
lifting mechanisms will be well fueled with deep fetches of
Pacific subtropical moisture. Satellite indicates the offending
lows pirouetting on the Pacific dance floor along 140W latitude.
The first warm front appending from the northern storm is forming
over the forecast area at this time and will push through this
morning followed immediately by an occluded front which is
approaching the Pacific coast at 2 am. A short but perceptible
break period will occur this afternoon (from steady moderate rain
in the morning to simply scattered/numerous showers in the
afternoon) before the southern storm of the couplet hurls it's
warm front through the region tonight for another wet overnight
period. The forecast area will reside in the breezy warm sector
during the day on Thursday before the second occluded front sweeps
through late Thursday or Thursday evening.

Ramifications of this series of rain events will include rising
snow levels to the point where only the higher elevations will
receive relatively moderate wet snow accumulations. The valleys
and basin locations will receive...from today through Friday
morning...anywhere from 1/4 to 1/3 of an inch in the deep basin to
3/4 to near 1 inch over the east basin rise to well over 1 inch of
rain in the valleys of the northeast Washington mountains and
Idaho Panhandle. Small stream and urban flooding will likely be a
factor to contend with over the next few days. The current Areal
Flood Watch for much of the eastern forecast area is well
justified and will probably be upgraded to a warning or at least
advisory in the next 24 hours or so.

Also...a handful of mainstem rivers mainly draining the Idaho
Panhandle will experience sharp rises probably at least to Action
Stage over the next few days and may kiss Flood Stage in the
coming week. This is not a certainty yet but the situation will be
monitored closely by subsequent shifts. See the latest river
statement for details. /Fugazzi

Thursday night through Sunday night: Expect continued rain and
high mountain snow chances, especially Thursday night and again
Saturday night into Sunday. Initially PoPs remain high Thursday
evening, save for the lee of the Cascades and deeper basin. This
is the product of wrap-around moisture, a lingering surface trough
and passing upper disturbances. Between late Thursday night
through Friday night a ridge of high pressure builds in, the flow
turns northwest and somewhat drier air invades. So precipitation
chances will gradually retreat to the mountains and wane. However
with high pressure building in and a warm front approaching, look
for the potential for fog across the northern valleys (including
the Spokane/C'DA area) and the more sheltered Cascade valleys
Friday night into Saturday morning.

Saturday the SFC-850 mb flow becomes southerly and a warm front
lifts in, while the next cold front approaches the coast. Isentropic
ascent increases but the best moisture remains near the Cascades
and Canadian border. Here is where the main shower chances will
lay.

Saturday night into Sunday the precipitation threat blossoms
across the region. Current model depictions show the best chances
start near the Cascades and expand east late Saturday evening or
early overnight. This will be thanks a modest moisture tap feeding
in ahead of a cold front and upper wave. Some models indicate PWATs
rise to between 0.60 and 0.90 inches (or ~200-250% of normal).
Then sometime between Sunday afternoon and Sunday night the cold
front pushes through, leading to rapidly waning precipitation
chances from the west so that by early Monday morning the primary
threat will be backed against the Cascade crest and across the
eastern mountains. With cold front and upper wave passage some
models suggest a few pockets of instability (including low-grade
CAPE). So I cannot rule out the potential for a few thunderstorms,
including near the Cascades to Upper Columbia Basin and southeast
WA/southern Panhandle. At this time, however, model agreement is
too low to place such a threat in the forecast with any confidence.

Models are obviously still coming together on precise amounts, but
24-hour precipitation amounts range between 0.25 to 0.50" in many
areas, with local 24-hour precipitation amounts approaching 0.75
to 1.00" near the Cascade crest and near the WA/ID border eastward.
Not all areas of the Inland NW may see much precipitation, including
the lee of the Cascades and deeper Basin. Some higher resolution
models show 24-hours amounts of less than a tenth of an inch. This
is a definite possibility. These details carry low confidence as
there are some definite differences in the precise timing of the
cold front passage. A slower passage could mean more
precipitation, while faster passage would limit amounts.

The stout southerly flow is expected to push mild air into the
region with snow levels ranging from near 5kft near the Canadian
border to near 7.5kft toward the southern WA and the Camas Prairie.
"Normal" highs are in the mid to upper 40s to lower 50s this time
of year. So the southerly flow could easily pushing temperatures
above normal (or into the 50s or even lower 60s in the case of the
deeper Basin). These numbers could be held back some by cloud
cover and/or developing precipitation. The modest south to
southwest winds and mixing along the incoming cold front will
contribute to the breezy to locally windy conditions by Sunday
afternoon. And while winds in the lower elevations are projected
to abate some later Sunday night, they will remain stronger in the
mountains. The combination of rain, mild winds and snow melt may
bring additional flooding concerns. /J. Cote'

Monday and Tuesday: Region looks to stay in somewhat of an active
pattern as another storm moves in from the Pacific. The difference
between this storm and the last few is that it is coming from the
northern Pacific rather than the southern subtropical region. This
being said, it will lack a good subtropical moisture feed limiting
the precipitation we can expect. Snow levels will also be
considerably lower allowing for mountain snow and valley rain.
With the system lacking sufficient moisture for abundant,
widespread rain, this should allow some of the hydro concerns of
the past to diminish. POPs were increased Monday afternoon into
Tuesday as the Euro, GFS and GEM all seem in agreement of the
incoming system. The higher elevations of the Cascades and
Panhandle will likely receive the best precipitation amounts due
to its westerly track through the region. Specifics on the system
will have to wait, but overall models like the chances of this
system passing through the Inland NW.

Concerning temperatures, the region looks to remain near normal
with valleys highs in the 40s and 50s with overnight lows dipping
into the 30s. The main thing to note in this period will be the
passing of the mentioned system as other aspects of the forecast
look to remain seasonal. /Fliehman

&&

.AVIATION...
06Z TAFS: A break in the precipitation will occur over the next
few hours with just isolated showers over the Idaho panhandle and
along the Cascade crest. The next in a train of weather
disturbances will move over the Inland Northwest later tonight.
This next round of precipitation will develop around 09Z and
should overspread all sites by 13Z. TAF sites will see a brief
break in precipitation Wednesday afternoon then the next warm
front will bring another round of rain to the area. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  38  48  35  47  34 / 100 100  70  60  10  10
Coeur d'Alene  46  37  46  35  46  32 / 100 100  90  70  30  10
Pullman        50  39  49  36  49  35 / 100 100  80  60  20  10
Lewiston       55  43  54  40  55  35 /  80  90  70  40  20  10
Colville       45  37  49  33  47  32 / 100 100  80  60  10  10
Sandpoint      42  37  45  34  44  31 / 100 100 100  80  30  10
Kellogg        43  37  44  33  43  31 / 100 100 100  80  50  20
Moses Lake     54  41  57  38  56  37 /  90 100  40  20  10  10
Wenatchee      49  38  52  37  53  34 /  90 100  60  20  10  10
Omak           44  37  49  34  48  31 / 100 100  70  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Friday morning for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.

WA...Flood Watch through Friday morning for Northeast Mountains-
     Okanogan Highlands-Spokane Area-Upper Columbia Basin-
     Washington Palouse.

&&
Hazardous weather outlook, Mar 4, 2:27 PM PST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
227 PM PST TUE MAR 4 2014

WAZ037-038-043-052230-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
227 PM PST TUE MAR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL CONTINUE TO WARM WHILE WET WEATHER WILL LIKELY
PERSIST FOR MUCH OF THE WEEK. THIS WILL ALLOW THE MAJORITY OF THE
LOWLAND SNOW PACK TO MELT...LEADING TO THE POSSIBILITY OF LOWLAND
FLOODING..

IDZ001-004-052230-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
227 PM PST TUE MAR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL BEGIN WARMING TODAY LEADING TO MELTING SNOW AND
POSSIBLE SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL CONTINUE TO WARM AND FURTHER PRECIPITATION WILL
BE MAINLY RAIN. WET WEATHER IS LIKELY TO PERSIST THROUGH MUCH OF
THE WEEK WITH MOST OF THE SNOW OCCURRING OVER THE HIGHEST
MOUNTAINS. MEANWHILE LOWLAND FLOODING WILL BE POSSIBLE DUE TO A
COMBINATION OF RAINFALL AND SNOW MELT.

WAZ042-052230-
EAST SLOPES NORTHERN CASCADES-
227 PM PST TUE MAR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL BEGIN WARMING AND SNOW WILL TRANSITION TO RAIN
IN THE VALLEYS. WET WEATHER IS LIKELY TO PERSIST THROUGH MUCH OF
THE WEEK WITH MOST OF THE SNOW OCCURRING OVER THE HIGHEST
MOUNTAINS. MEANWHILE LOWLAND AND SMALL STREAM FLOODING WILL BE
POSSIBLE DUE TO A COMBINATION OF RAINFALL AND SNOW MELT.

IDZ002-003-WAZ033-035-036-052230-
COEUR D'ALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-
227 PM PST TUE MAR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL BEGIN WARMING WHILE WET WEATHER WILL LIKELY
PERSIST FOR MUCH OF THE WEEK. THIS WILL ALLOW THE MAJORITY OF THE
LOWLAND SNOW PACK TO MELT...LEADING TO THE POSSIBILITY OF LOWLAND
FLOODING..

WAZ034-041-044-052230-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
227 PM PST TUE MAR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ026-027-WAZ031-032-052230-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
227 PM PST TUE MAR 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

TEMPERATURES WILL BEGIN WARMING WHILE WET WEATHER WILL LIKELY
PERSIST FOR MUCH OF THE WEEK. THIS WILL ALLOW THE MAJORITY OF THE
LOWLAND SNOW PACK TO MELT...LEADING TO THE POSSIBILITY OF LOWLAND
FLOODING..

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 winter weather, 1 debris flow. Local standard time, as filed.

Winter Weather, Northeast Mountains

When
March 5, 3:30 AM PST to 5:00 AM PST
Where
Northeast Mountains forecast zone
Injuries
0 direct, 8 indirect
Reported by
Broadcast Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Bus carrying school children slid of the road and flipped on its side in Springdale. The accident occurred on Cementery Road near Highway 231. There were twenty-seven children on board the bus and eight of the children were transported to the hospital with injuries.

Flood, Lincoln

When
March 5, 7:00 AM PST to March 6, 11:59 PM PST
Where
Lincoln County, 2.29 mi E of Lincoln to 0.59 mi S of Downs
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Department of Highways
Coordinates
47.827, -118.371

Numerous county roads damaged and culverts washed out. State Route 231 was closed from Reardan to the Stevens County line due to flooding over the roadway. State Route 223 was closed from milepost 44 to 66 due to water and mud over the road. A four foot section of a driveway was washed out due to a culvert being overrun by flood waters. Flood waters inundated a culvert resulting in damage to portions of Hawk Creek Ranch Road. Pooling of water was reported in Edwall due to culverts being overwhelmed by flood waters. Damage costs for the event were estimated.

Flood, Spokane

When
March 5, 8:00 AM PST to March 6, 11:59 PM PST
Where
Spokane County, 4.66 mi WSW of Espanola to 5.55 mi SW of Amber
Cause
Heavy Rain / Snow Melt
Property damage
$600,000
Reported by
Law Enforcement
Coordinates
47.572, -117.821

Heavy rain and low elevation snow melt led to standing water in low lying areas, flooding along small streams and creeks, road washouts and isolated reports of some basement flooding. Spangle Creek flowed out of its banks resulting in water surrounding homes with basement flooding along a three block stretch. A vehicle became stuck on a flooded road and had to be saved by rescue personnel. There were reports of flooding in fields in Cheney and in Elk. State Route 231 between milepost 0 and 28 was closed due to water and mud over the roadway. Flood waters over Jackson Road took out an eight foot culvert and a portion of the road above the culvert. A small creek near Shady Slope and Little Spokane Drive came out of its banks resulting in minor flooding. Damage costs for the event were estimated.

Flood, Whitman

When
March 5, 8:00 AM PST to March 6, 11:59 PM PST
Where
Whitman County, 5.62 mi NW of Pine City to 2.08 mi SW of St John
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
47.259, -117.602

Damage to numerous county roads due to flooding. Flooding was also reported along Thorn Creek.

Debris Flow, Spokane

When
March 5, 4:50 PM PST to 5:00 PM PST
Where
Spokane County, 1.73 mi SSE of Plaza to 2.52 mi SSE of Plaza
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
47.295, -117.373

A rock slide blocked State Route 195 at milepost 68 between Rosalia and Plaza. One vehicle was struck by some of the rocks. Damage costs were estimated.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505772, 504782, 504778, 504787, 505254.